Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2000, 7:08 PM EDT for Suffolk County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 7:08 PM EDT (23:08 UTC)
- Expired
- May 24, 2000, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:45 PM EDT | Hail 0.75 | New Suffolk, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
592
WUUS51 KOKX 242310
SVRNYC
NYC103-250000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
708 PM EDT WED MAY 24 2000
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
IN SOUTHEASTERN NEW YORK STATE...
EASTERN SUFFOLK...
* UNTIL 800 PM EDT...
* AT 708 PM EDT A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED 5 MILES
NORTH OF CALVERTON IN SUFFOLK COUNTY...MOVING SOUTHEAST AT 35 MPH.
* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
RIVERHEAD AROUND 715 PM EDT...
MATTITUCK AROUND 725 PM EDT...
PECONIC...SHINNECOCK HILLS...SOUTHOLD AROUND 730 PM EDT...
THE MAIN THREAT FROM THIS THUNDERSTORM WILL BE LARGE HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4109 7282 4092 7286 4078 7207 4102 7201What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 24, 2:30 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT WED MAY 24 2000 THE FLAT UPPER TROF OVER THE GREAT LAKES AND OHIO VALLEY WILL MOVE EAST ACROSS THE AREA THURSDAY MORNING AND EAST OVER THE ATLANTIC THURSDAY NIGHT AND FRIDAY. AT THE SURFACE LOW PRESSURE JUST NORTH OF THE GREAT LAKES WILL TRACK EAST REACHING THE CANADIAN MARITIMES BY THURSDAY NIGHT. A COLD FRONT TRAILING SOUTH FROM THE LOW WILL MOVE ACROSS THE AREA LATE TONIGHT. SHOWERS AND TSTMS WILL PRECEDE AND ACCOMPANY THE FRONTAL PASSAGE. A FEW OF THE TSTMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY DOWNPOURS. A WEST TO NORTHWEST FLOW OF DRIER AIR WILL SPREAD OVER THE REGION THURSDAY AND CONTINUE INTO FRIDAY AS HIGH PRESSURE MOVES EAST TO THE GREAT LAKES BY FRIDAY MORNING. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL LEVELS THURSDAY AND FRIDAY. A SCA MAY BE NEEDED ON THURSDAY. .OKX...NONE.
In the hours before
Special weather statement, May 24, 3:00 PM EDT, 4 hours 8 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-250230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED MAY 24 2000 ...THERE IS A POTENTIAL FOR SEVERE WEATHER THIS EVENING AND TONIGHT... AN APPROACHING COLD FRONT AND VERY UNSTABLE AIR WILL BRING THE THREAT FOR SOME ACTIVE WEATHER THIS EVENING AND TONIGHT. THE AREAS WITH THE BEST CHANCE TO RECEIVE ANY SEVERE WEATHER WOULD BE THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...THE NEW YORK CITY METRO AREA AND SOUTHWEST CONNECTICUT FROM AROUND SUNSET UNTIL MIDNIGHT. AS YOU GO FURTHER EAST...THE CHANCES FOR SEVERE WEATHER WILL LESSEN SOMEWHAT DUE TO THE INFLUENCE OF THE COOL WATERS OF LONG ISLAND SOUND AND THE ATLANTIC OCEAN. THE STORM PREDICTION CENTER HAS PLACED OUR ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL AND STRONG DAMAGING WINDS. FOR THE LATEST WEATHER DEVELOPMENTS...PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
Local storm report, May 24, 5:21 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT WED MAY 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM WALDEN NY WIND DAMAGE
05/24/00 ORANGE TREE DOWN IN WALDEN
0510 PM MAYBROOK NY WIND DAMAGE
05/24/00 ORANGE TREES AND WIRES DOWN IN
MAYBROOKLocal storm report, May 24, 5:54 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
553 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM WALDEN NY WIND DAMAGE
05/24/00 ORANGE TREE DOWN IN WALDEN
0520 PM MAYBROOK NY WIND DAMAGE
05/24/00 ORANGE TREES AND WIRES DOWN IN
MAYBROOK
0535 PM YORKTOWN HGTS NY .75 INCH HAIL
05/24/00 WESTCHESTER PENNY SIZE HAIL AT
3 YORKTOWN HEIGHTSLocal storm report, May 24, 6:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
615 PM EDT WED MAY 24 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM WALDEN NY WIND DAMAGE
05/24/00 ORANGE TREE DOWN IN WALDEN
0520 PM MAYBROOK NY WIND DAMAGE
05/24/00 ORANGE TREES AND WIRES DOWN IN
MAYBROOK
0535 PM YORKTOWN HGTS NY .75 INCH HAIL
05/24/00 WESTCHESTER PENNY SIZE HAIL AT
YORKTOWN HEIGHTS
0605 PM NORWALK CT .75 INCH HAIL
05/24/00 FAIRFIELDThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 47 min |
| May 24, 5:15 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 45 min |
| May 24, 5:25 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.